Alert archive / Alabama / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 47, NWS Huntsville, AL
NWS Huntsville, AL issued this severe thunderstorm warning at Apr 4, 2011, 1:09 PM CDT for Colbert County, Lauderdale County, Alabama. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2011, 1:09 PM CDT (18:09 UTC)
- Expired
- Apr 4, 2011, 1:30 PM CDT
- In force
- 21 min
- Issued by
- NWS Huntsville, AL
- Area
- Storm-based polygon
Counties Colbert County, AL, Lauderdale County, AL
The radar
The Columbus AFB radar (KGWX), 117 km from the middle of the area, began a volume at 18:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 4, 1:03 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KLZK), launched 12:00Z, 6.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1771 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 636 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 39 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 2.5
The text
As transmitted, in the capitals the NWS used until 2016.
597
WUUS54 KHUN 041809
SVRHUN
ALC033-077-041830-
/O.NEW.KHUN.SV.W.0047.110404T1809Z-110404T1830Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
109 PM CDT MON APR 4 2011
THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
FAR NORTHWESTERN COLBERT COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN LAUDERDALE COUNTY IN NORTHWEST ALABAMA...
* UNTIL 130 PM CDT
* AT 107 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS
STORM WAS LOCATED 12 MILES WEST OF RIVERTON...OR ABOUT NEAR IUKA...
AND MOVING NORTHEAST AT 60 MPH.
* LOCATIONS IMPACTED INCLUDE...
RIVERTON...
WATERLOO...WRIGHT...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY
STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.
&&
LAT...LON 3501 8778 3476 8811 3478 8812 3489 8810
3494 8815 3497 8817 3500 8820 3502 8819
TIME...MOT...LOC 1809Z 238DEG 56KT 3486 8824
$$1 follow-up statement
403
WWUS54 KHUN 041822
SVSHUN
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
122 PM CDT MON APR 4 2011
ALC033-077-041831-
/O.EXP.KHUN.SV.W.0047.000000T0000Z-110404T1830Z/
LAUDERDALE AL-COLBERT AL-
122 PM CDT MON APR 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN COLBERT AND
NORTHWESTERN LAUDERDALE COUNTIES EXPIRES AT 130 PM CDT...
WEATHER SERVICE DOPPLER RADAR INDICATES THE THUNDERSTORM THAT
PROMPTED THE INITIAL WARNING HAS WEAKENED AND IS NO LONGER SEVERE.
THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.
HOWEVER...A LINE OF STRONG TO SEVERE THUNDERSTORMS WAS RAPIDLY
APPROACHING NORTHWEST ALABAMA AND ADDITIONAL WARNINGS WILL LIKELY BE
ISSUED SHORTLY.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM CDT MONDAY EVENING FOR
NORTHERN ALABAMA AND CENTRAL TENNESSEE.
LAT...LON 3501 8778 3476 8811 3478 8812 3489 8810
3494 8815 3497 8817 3500 8820 3502 8819
TIME...MOT...LOC 1821Z 238DEG 56KT 3494 8803
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Huntsville, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 12:03 PM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Apr 4, 12:03 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE HUNTSVILLE AL 1203 PM CDT MON APR 4 2011 .UPDATE...FOR 18Z TAFS. && .AVIATION... MAIN AVIATION FOCUS IN THE SHORT TERM /NEXT 6 HOURS/ WILL BE DEVELOPMENT OF STRONG TO SEVERE THUNDERSTORMS AHEAD OF A LINE OF SEVERE THUNDERSTORMS CURRENTLY MOVING ACROSS THE MS RIVER. AS THIS TIME...EXPECT TSTMS TO DEVELOP BETWEEN 19-21Z ACROSS NW/NC AL AHEAD OF MAIN LINE. THESE STORMS WILL LIKELY PRODUCE WIND GUSTS > 40KTS IN ADDITION TO VERY HEAVY RAIN. LOW VSBY/CIGS IN +RA COULD CREATE BRIEF IFR CONDITIONS. MAIN LINE OF TSTMS ASSOCIATED WITH STRONG COLD FRONT WILL MOVE WEST-TO-EAST ACROSS THE AREA BETWEEN 22Z-02Z. ADDITIONAL HEAVY RAIN AND STRONG WINDS CAN BE EXPECTED. WINDS WILL SHIFT TO THE NORTHWEST BEHIND TO THE FRONT WITH GUSTS 20-25KTS THROUGH AT LEAST 03Z. SEVERE THREAT/HEAVY RAIN WILL DIMINISH BEHIND THE COLD FRONTAL PASSAGE EARLY THIS EVENING. DJN.83 && .DISCUSSION... A LINE OF STORMS IS STARTING TO CONGEAL IN THE MISS RIVER VALLEY TO OUR WEST. SOME OF THIS ACTIVITY HAS RAPIDLY DEVELOPED IN THE LAST HOUR...AND WILL CONTINUE TO DEVELOP AND STRENGTHEN AS THE LINE PUSHES INTO AN AREA OF GREATER INSTABILITY. LATEST SFC ANALYSIS INDICATES MOSTLY MID/UPR 60S DEW POINTS IN SOUTHERN MISS...WITH A SMALL POOLING OF 70 DEW POINTS NEAR THE MISS RIVER CHANNEL. THIS MOIST AXIS WILL BE PUSHED EASTWARD AHEAD OF THE APPROACHING TROUGH AND SQUALL LINE AS THE MORNING AND EARLY AFTERNOON PROGRESSES. MEANWHILE...AHEAD OF THE MAIN LINE...A POSSIBLE GRAVITY WAVE FEATURE HAS INITIATED CONVECTION IN PORTIONS OF NORTHERN MISS AND WRN TENN. SOME OF THESE CELLS HAVE INTENSE CORES AND MAY HAVE PRODUCED NEAR QUARTER SIZE HAIL ALREADY. ALTHOUGH CLOUD COVER IS PROVIDING A LIMITING FACTOR TO DESTABILIZATION...FURTHER WARM/MOIST ADVECTION FROM THE SW SHOULD HELP TO OVERCOME THE CAPPING INVERSION EARLY THIS AFTERNOON. THUS...EXPECTING TO SEE MORE THUNDERSTORM ACTIVITY DEVELOPING AHEAD OF THE MAIN SQUALL LINE. 30-35KT BULK SHEAR ACROSS OUR AREA WILL BE FAVORABLE FOR SUPERCELLS AND A CONTINUED LARGE HAIL AND TORNADO/DAMAGING WIND THREAT WITH THESE CELLS. TIMING WITH THE SQUALL LINE REMAINS MUCH THE SAME AS FORECAST PREVIOUSLY AND IS AS FOLLOWS... LAUDERDALE/COLBERT/FRANKLIN/LAWRENCE.......1-3 PM CDT LIMESTONE/MADISON/MORGAN/CULLMAN/LINCOLN...3-5 PM CDT MARSHALL/DEKALB/JACKSON/MOORE/FRANKLIN.....5-7 PM CDT THIS IS THE BEST TIMING ATTM...GIVE OR TAKE ABOUT AN HOUR. WITH THE SQUALL LINE...LOOKS LIKE A DAMAGING WIND THREAT WITH TOP WINDS AROUND 60-80 MPH. ADDITIONALLY...HAIL PERHAPS UP TO GOLF BALL SIZE AND ISOLATED TORNADOES IN EMBEDDED BOWING AND BROKEN LINE SEGMENTS WILL BE POSSIBLE. && .HUN WATCHES/WARNINGS/ADVISORIES... AL...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: COLBERT...CULLMAN...DEKALB...FRANKLIN AL...JACKSON... LAUDERDALE...LAWRENCE...LIMESTONE...MADISON...MARSHALL...MORGAN. TN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING ZONES: FRANKLIN TN...LINCOLN...MOORE. && AVIATION...DJN DISCUSSION...KDW
Hazardous weather outlook, Apr 4, 12:30 PM CDT, 39 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE HUNTSVILLE AL 1230 PM CDT MON APR 4 2011 ALZ001>010-016-TNZ076-096-097-050200- LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN- MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN- 1230 PM CDT MON APR 4 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF SOUTHERN MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT... A SQUALL LINE...WITH STRONG TO SEVERE STORMS...WILL AFFECT NORTHWEST ALABAMA BETWEEN 1 PM AND 3 PM...THE HUNTSVILLE AREA BETWEEN 3 PM AND 5 PM AND NORTHEAST ALABAMA BETWEEN 5 PM AND 7 PM. A FEW DISCRETE THUNDERSTORM CELLS WILL ALSO BE POSSIBLE AHEAD OF THE SQUALL LINE. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER LARGE HAIL...LOCALLY HEAVY RAINFALL AND ISOLATED TORNADOES WILL ALSO BE POSSIBLE. THE SEVERE WEATHER THREAT WILL DIMINISH ACROSS THE AREA FROM WEST TO EAST DURING THE EVENING AS THE SQUALL LINE MOVES OUT OF THE TENNESSEE VALLEY. IN ADDITION...WINDS OUTSIDE ANY THUNDERSTORM ACTIVITY WILL BE SUSTAINED AROUND 20 TO 25 MPH...WITH GUSTS UP TO 40 MPH. A WIND ADVISORY WILL REMAIN IN EFFECT THROUGH 7 PM THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. A FEW THUNDERSTORMS ARE POSSIBLE ON FRIDAY AND FRIDAY NIGHT. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS IS REQUESTED THIS AFTERNOON INTO THE EARLY EVENING. SS/KDW
In the hours before
Special weather statement, Apr 4, 12:54 PM CDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1254 PM CDT MON APR 4 2011
ALZ001>003-041830-
COLBERT-FRANKLIN-LAUDERDALE-
1254 PM CDT MON APR 4 2011
...SIGNIFICANT WEATHER ADVISORY FOR COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES UNTIL 130 PM CDT...
AT 1251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
CORINTH TO 40 MILES WEST OF TUPELO...MOVING EAST AT 60 MPH. THESE
THUNDERSTORMS HAVE HAD A HISTORY OF PRODUCING DAMAGING WIND GUSTS IN
SOUTHERN PORTIONS OF WEST TENNESSEE.
PEOPLE IN WESTERN COLBERT...FRANKLIN AND LAUDERDALE
COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR
POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD
SEVERE WEATHER THREATEN.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
&&
LAT...LON 3499 8777 3432 8816 3489 8810 3492 8814
3501 8820
TIME...MOT...LOC 1751Z 273DEG 52KT 3497 8882 3423 8938
KDWThe office that day
Everything else NWS Huntsville, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 4, 12:54 PM CDT | Special Weather Statement | HUN | Colbert | 36 min |
| Apr 4, 1:24 PM CDT | Special Weather Statement | HUN | Limestone | 36 min |
| Apr 4, 1:35 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale | 40 min |
| Apr 4, 2:00 PM CDT | Special Weather Statement | HUN | Lawrence, Limestone | 30 min |
| Apr 4, 2:05 PM CDT | Severe Thunderstorm Warning | HUN | Lawrence | 25 min |
| Apr 4, 2:12 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence | 33 min |
| Apr 4, 2:41 PM CDT | Severe Thunderstorm Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 34 min |
| Apr 4, 3:06 PM CDT | Flash Flood Warning | HUN | Colbert, Franklin, Lauderdale, Lawrence, Limestone, Morgan | 114 min |
| Apr 4, 3:12 PM CDT | Severe Thunderstorm Warning | HUN | Franklin, Lawrence, Limestone, Madison, Morgan | 48 min |
| Apr 4, 3:42 PM CDT | Tornado Warning | HUN | Limestone, Madison, Morgan | 33 min |
| Apr 4, 3:55 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 35 min |
| Apr 4, 3:59 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Marshall, Morgan | 46 min |
| Apr 4, 4:27 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 33 min |
| Apr 4, 4:43 PM CDT | Special Weather Statement | HUN | Morgan | 32 min |
| Apr 4, 4:59 PM CDT | Flash Flood Warning | HUN | Lawrence, Limestone, Madison, Marshall, Morgan | 3 hr |
| Apr 4, 5:03 PM CDT | Special Weather Statement | HUN | Jackson | 42 min |
| Apr 4, 5:03 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Lawrence, Morgan | 27 min |
| Apr 4, 5:19 PM CDT | Special Weather Statement | HUN | Cullman | 26 min |
| Apr 4, 5:29 PM CDT | Special Weather Statement | HUN | Limestone, Madison, Marshall, Morgan | 31 min |
| Apr 4, 5:34 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall, Morgan | 26 min |
| Apr 4, 5:50 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 40 min |
| Apr 4, 6:13 PM CDT | Severe Thunderstorm Warning | HUN | Cullman, Marshall, Morgan | 32 min |
| Apr 4, 6:23 PM CDT | Severe Thunderstorm Warning | HUN | Jackson, Madison, Marshall | 22 min |
| Apr 4, 6:29 PM CDT | Severe Thunderstorm Warning | HUN | Cullman | 31 min |
| Apr 4, 6:30 PM CDT | Flash Flood Warning | HUN | Cullman | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.